Alert archive / Colorado / River Flood Warnings in 2024
River Flood Warning 6, NWS Pueblo, CO
NWS Pueblo, CO issued this river flood warning at Jul 3, 2024, 5:37 AM MDT for Otero County, Colorado. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2024, 5:37 AM MDT (11:37 UTC)
- Expired
- Jul 3, 2024, 11:55 AM MDT
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Otero County, CO
The radar
The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Arkansas River at La Junta (LXHC2).
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07123000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this river flood warning went out at Jul 3, 3:47 AM MDT, 1 hour 50 minutes earlier. Its key messages:
- Scattered strong to severe storms are expected this afternoon, forming over the southeast mountains before moving east into this evening.
- Northwest flow aloft and occasional cold fronts will maintain a daily threat of isolated to scattered afternoon and evening convection through the extended, with temperatures at or slightly below seasonal normals.
Area forecast discussion, Jul 3, 3:47 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 347 AM MDT Wed Jul 3 2024 .KEY MESSAGES... - Scattered strong to severe storms are expected this afternoon, forming over the southeast mountains before moving east into this evening. - Northwest flow aloft and occasional cold fronts will maintain a daily threat of isolated to scattered afternoon and evening convection through the extended, with temperatures at or slightly below seasonal normals. && .SHORT TERM /THROUGH TONIGHT/... Issued at 343 AM MDT Wed Jul 3 2024 Currently... Chance for scattered showers and thunderstorms will continue overnight for the plains east of the I-25 corridor and push east towards the Kansas border. Any storms that develop are expected to dissipate by early morning. Widespread severe hazards are not expected due to diurnal cooling and overall lack of forcings, but large hail could be a concern with localized stronger storms. TODAY THROUGH TONIGHT... Strong zonal flow continues Wednesday as we remain behind a upper level trough with occasional embedded shortwaves. Expect warm weather with temperatures in the mid 80's for the plains, high 70's for the mountain valleys and 60s-70s for the mountains. Wednesday afternoon has a set up that could potentially bring strong storms to the CWA. Models are showing a weak dry line set up from the northern half of the state on the eastern plains extending through southern Colorado Wednesday afternoon. With MLCAPE values of 1000-1500 J/kg and 25-30 knots of effective bulk shear for the eastern plains, expect scattered showers/thunderstorms to develop. Storms are expected to develop in the afternoon off the Sangre De Cristos and spread east until they fizzle out overnight. Strong hail (1.5"+) and winds (60+ mph) are concerns with stronger storms based on forecast soundings. Models are in agreement of timing/set up of convection north of the Palmer Divide, but start to disagree once south of the Palmer Divide into our CWA. The HRRR is mixing out a majority of the convection with isolated storms developing off the southern mountains after noon, propagating east with some strengthening prior to moving into western Kansas. Ensembles are showing scattered storms develop off the southern mountains and quickly strengthen as they move off into the eastern plains. This is the most likely scenario based on model consensus and the SPC slight thunderstorm outlook for the northern portion of our CWA including Crowley and Kiowa counties. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 343 AM MDT Wed Jul 3 2024 Thursday through Saturday...A strong ridge of high pressure will reside over the West Coast through Saturday, keeping northwest flow aloft across CO. Minor disturbances in the upper flow will keep the threat of isolated to scattered convection in place each afternoon for the forecast area, with the best chances over the eastern mts, I- 25 Corridor and southern border. A dry cold front drops south across the Palmer Divide early Thu morning, ushering in cooler conditions. High temps will be in the upper 70s to mid 80s for Thu and Fri, which is normal for the high valleys but below normal for the plains. Saturday will be the warmest day of the extended as another shortwave drops into the Dakotas, increasing winds slightly across CO and bumping temps up into the mid 80s to lower 90s for the plains. In addition, spotty near-critical fire weather conditions will be possible across Fire Zones 220, 222 and 223 where minimum RH levels are forecast to drop below 15 percent. Sunday through Tuesday..The large upper ridge to the west starts to move inland, with the high centroid pushing into the Great Basin region for the start of the next work week. This will effectively eliminate the northwest flow aloft that has been in place for a while now. Meanwhile, a stronger upper shortwave drops south into the Rockies early Sunday, pushing a cold front south into CO through the morning. This will knock temps back to below normal across the plains, as well as support isolated to scattered showers and thunderstorms both Sunday and Monday across much of the area, including the eastern plains. Tuesday will start to warm back up again with less convection chances. As for temps, plan on highs in the mid 70s to around 80F each day for the high valleys. For the plains, temps will climb into the upper 70s to upper 80s Sunday and Monday, then mid 80s to lower 90s for Tuesday. Moore && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 343 AM MDT Wed Jul 3 2024 KALS: VFR conditions are expected through 24 hours. West winds will pick up this afternoon, gusting to around 25-30 knots, before weakening in the evening. KCOS and KPUB: Southeast upsloping winds will dominate most of the morning, before turning more southerly in the afternoon. Showers and thunderstorms are expected to form in the area around mid-afternoon, moving in from the nearby higher terrain, lowering cloud ceilings and generating gusty outflow winds. If a thunderstorm manages to move close to the terminals, winds will become strong and erratic, around 40 knots or so, and precipitation could briefly limit visibility into MVFR range. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...GARBEROGLIO LONG TERM...MOORE AVIATION...GARBEROGLIO
Hazardous weather outlook, Jul 3, 3:54 AM MDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 354 AM MDT Wed Jul 3 2024 COZ058>089-093>099-041300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 354 AM MDT Wed Jul 3 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected this afternoon, forming over our southeast mountains before spreading east through the rest of the day. A few storms are expected to become strong to severe, and will be capable of producing hail up to 1.5 inches in diameter and winds around 60 mph. Storms could move anywhere across I-25 and the eastern plains today, with the best chances for severe storms across Crowley and Kiowa Counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered showers and thunderstorms are expected each afternoon. The main hazards from storms will be gusty outflow winds, lightning, and hail. Storms that produce heavy rainfall could lead to flash flooding concerns over burn scars and other vulnerable areas. Thursday will have less of a chance for thunderstorm activity, with the main concern being high fire danger due to dry surface conditions and gusty winds. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. GARBEROGLIO/27
In the hours before
Special weather statement, Jul 3, 1:27 AM MDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
127 AM MDT Wed Jul 3 2024
COZ093-030800-
La Junta Vicinity/Otero County CO-
127 AM MDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES THROUGH 200 AM MDT...
At 127 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Higbee, or 21 miles south of North La Junta,
moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Otero
and northeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3770 10369 3777 10347 3765 10345 3764 10351
3765 10366
TIME...MOT...LOC 0727Z 255DEG 12KT 3767 10360
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MGSpecial weather statement, Jul 3, 3:07 AM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
307 AM MDT Wed Jul 3 2024
COZ098-030945-
Lamar Vicinity/Prowers County CO-
307 AM MDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PROWERS COUNTY
THROUGH 345 AM MDT...
At 307 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Lamar, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Prowers County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3780 10273 3797 10274 3808 10248 3778 10240
TIME...MOT...LOC 0907Z 258DEG 13KT 3789 10266
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MooreSpecial weather statement, Jul 3, 3:49 AM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
349 AM MDT Wed Jul 3 2024
COZ089-093-031030-
Crowley County CO-La Junta Vicinity/Otero County CO-
349 AM MDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTERO AND SOUTH
CENTRAL CROWLEY COUNTIES THROUGH 430 AM MDT...
At 349 AM MDT, Doppler radar was tracking a strong thunderstorm over
Manzanola, or 22 miles northwest of La Junta, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rocky Ford, Ordway, Manzanola, Olney Springs, and Crowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3804 10397 3816 10400 3831 10376 3802 10363
TIME...MOT...LOC 0949Z 254DEG 12KT 3811 10392
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MooreLocal storm report, Jul 3, 5:17 AM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
517 AM MDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 AM Hail Cheraw 38.11N 103.51W
07/03/2024 M1.00 Inch Otero CO Trained Spotter
&&
MMThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:22 PM MDT | Special Weather Statement | PUB | Pueblo | 38 min |
| Jul 2, 7:22 PM MDT | Special Weather Statement | PUB | Pueblo | 23 min |
| Jul 2, 7:47 PM MDT | Special Weather Statement | PUB | Otero | 28 min |
| Jul 2, 7:49 PM MDT | Special Weather Statement | PUB | Pueblo | 26 min |
| Jul 2, 8:03 PM MDT | Special Weather Statement | PUB | Pueblo | 42 min |
| Jul 2, 8:16 PM MDT | Special Weather Statement | PUB | Otero | 44 min |
| Jul 2, 8:33 PM MDT | Special Weather Statement | PUB | Custer | 42 min |
| Jul 2, 8:43 PM MDT | Special Weather Statement | PUB | Pueblo | 47 min |
| Jul 2, 9:30 PM MDT | Special Weather Statement | PUB | Pueblo | 45 min |
| Jul 2, 10:01 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Jul 2, 11:22 PM MDT | Special Weather Statement | PUB | Otero | 38 min |
| Jul 2, 11:52 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 23 min |
| Jul 3, 12:13 AM MDT | Severe Thunderstorm Warning | PUB | Otero | 32 min |
| Jul 3, 12:24 AM MDT | Severe Thunderstorm Warning | PUB | Otero | 36 min |
| Jul 3, 12:52 AM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 23 min |
| Jul 3, 1:13 AM MDT | Severe Thunderstorm Warning | PUB | Bent | 32 min |
| Jul 3, 1:27 AM MDT | Special Weather Statement | PUB | Otero | 33 min |
| Jul 3, 1:43 AM MDT | Severe Thunderstorm Warning | PUB | Otero | 32 min |
| Jul 3, 3:07 AM MDT | Special Weather Statement | PUB | Prowers | 38 min |
| Jul 3, 3:49 AM MDT | Special Weather Statement | PUB | Crowley | 41 min |
| Jul 3, 3:58 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 47 min |
| Jul 3, 4:36 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 54 min |
| Jul 3, 1:13 PM MDT | Special Weather Statement | PUB | Alamosa | 32 min |
| Jul 3, 1:31 PM MDT | Severe Thunderstorm Warning | PUB | Alamosa, Costilla, Huerfano, Rio Grande, Saguache | 29 min |
| Jul 3, 1:57 PM MDT | Special Weather Statement | PUB | Alamosa | 33 min |
| Jul 3, 2:30 PM MDT | Special Weather Statement | PUB | Otero | 30 min |
| Jul 3, 2:42 PM MDT | Special Weather Statement | PUB | Huerfano | 33 min |
| Jul 3, 2:54 PM MDT | Special Weather Statement | PUB | Las Animas | 36 min |
| Jul 3, 2:59 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Pueblo | 31 min |
| Jul 3, 3:02 PM MDT | Special Weather Statement | PUB | Rio Grande | 28 min |
| Jul 3, 3:06 PM MDT | Special Weather Statement | PUB | Otero | 39 min |
| Jul 3, 3:22 PM MDT | Special Weather Statement | PUB | Huerfano | 23 min |
| Jul 3, 3:27 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Las Animas, Otero | 48 min |
| Jul 3, 3:30 PM MDT | Special Weather Statement | PUB | 30 min | |
| Jul 3, 3:30 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Pueblo | 45 min |
| Jul 3, 3:35 PM MDT | Special Weather Statement | PUB | Otero | 25 min |
| Jul 3, 4:08 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero, Pueblo | 52 min |
| Jul 3, 4:12 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Las Animas, Otero | 48 min |
| Jul 3, 4:31 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Las Animas, Otero | 44 min |
| Jul 3, 5:09 PM MDT | Special Weather Statement | PUB | Baca | 36 min |
| Jul 3, 5:09 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Kiowa, Las Animas, Otero | 51 min |
| Jul 3, 5:20 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 25 min |
| Jul 3, 5:27 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 48 min |
| Jul 3, 5:36 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 39 min |
| Jul 3, 5:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 36 min |
Nearby
River Flood Warnings in Colorado, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.